Forum

Overactive bladder and meds, help please

I have taken 3 different medicines and all of them have had awful side effects. They are effecting all my muscles and I feel terrible when I wake up in the morning. A medical warning has been put on my records not to use medicine from this family of medicines in the future. Solifenacin, fesoteradine and requrin are the 3 drugs. Has anybody else had the same problem with this family of drugs and can anybody help with an alternative medicine please.

i was having a lovely shopping therapy with my sister in the Trafford centre yesterday when I had over whelming tingling up both arms and my vision went all odd and had to stop, I was gutted. Shattered today.

:slight_smile: xx

i need to google the patches i was prescribed.

will get back to you later

carole x

Thanks Carol x

I had the first one prevented me emptying bladder so bladder nurse who came to scan me I had 500ml I stopped it week later I had 35ml she said neurologist just wanted a scan but she’s coming back again this month, when on it I couldn’t empty, now I stopped I go several times she said caffeine can irritate bladder but I only drink tea, not been put on anything else yet, I see neurologist next month they keep refusing to give LDN :frowning:

Only comment I can make after 30 years with MS and bladder problems is that all the trials carried out to assess the affectiveness of Hyperbaric Oxygenation Treatment have show an improvement in bowel and bladder function. My experience is that it does not remove the problem but makes it easier to manage. The most thorough of all the HBOT trials was the Fischer trial in 1983 which was funded by the American MS Society at a cost of, then, $250K.

Regards

Rob

1 Like

Hi poppyseed,

The obvious alternative is Oxybutynin (or a drug based on it), and you might find that that one had worse side effects.

I took a look at this a few weeks ago - same problem - and just about every medication for an over-active bladder has a nasty potential set of side effects. Later today, I have to make an appointment at my GP Surgery to discuss which medication they prescribe for me. The one I am concerned about is the vision problem - I am the only driver, so if I cannot see, we don’t go out.

Tell me (and everyone else) how long it took for your side effects to show up - I am looking at a set of appointments that I have to drive to, spaced about 2 weeks apart (and they run into March).

Geoff

I should have added there are no side-effects with HBOT.

Regards

Rob

Betmiga is the new med on the block!! So do see if your GP will prescribe it. Also, LDN works well to help bladder control and fatigue. lt is easy to get if you join emed. All you need is a letter from your GP stating that you have MS. They can’t refuse you this.

Once you have sent the GP’s confirmation to emed - they will send the prescriptions straight to Dicksons - Glasgow and post it straightaway to you.

lts true that caffeine irritates the bladder and most teas contain just as much caffeine as coffee/chocolate/cola. l drink Redbush Tea - which is naturally caffeine free. Drinking plenty of water dilutes the urine and calms down the bladder by flushing it out.

1 Like

Rob, HBOT can have side effects. You might like to google the subject and do a little research

Val [Moderator]

3 Likes

I have used HBOT weekly for 30 years without any significant injury or accident. The same applies to the 65 MS Therapy Centres around the UK. There may be problems with some people’s ears and sinuses due to pressure. It usually clears as it does when we travel by air (in a pressure chamber). The only time I had to stop was following a severe cold when the sinuses were completely blocked. At such times, which are very infrequent for most people, the problem comes from the pressure and not from the oxygen. In the 30 years at the centres there has not been a single case of oxygen toxicity - it just does not happen at 2 ata. I would like to mention that the MS Therapy Centres are registered with the Care Quality Commission. More importantly the centres were de-regulated by an Act of Parliament in 2008 as a recognition of their safety and reliability over thirty years. This is the first time in the history of medicine that a medical treatment has been deregulated by government.

Unfortunately the above is not yet on Google so far as I am aware - but it will be. As will the following:

“The MS National Therapy Centres have pioneered the use of low pressure barochambers in the community and this simple treatment has given improved quality of life for thousands of patients.” The late right Hon Lord Whaddon. 2003.

I should be most grateful Val if you could please make the above facts known to any newcomers inquiring about HBOT.

Regards

Rob

2 Likes

Betmiga has been the answer for me. I was bypassing my spc day and night recently. Not had one episode since I went on it. Oxybutynin failed to stop my bladder spasms. I’ve had no dry mouth/sore throat either.

Give it a try, yet?

Pollx

Dear RobRob

You are reminded that one of our House Rules is to refrain from multiple posts on the same topic.

Kind regards

Stewart (admin)

2 Likes

hi poppyseed

sorry it has taken me so long to get back to you.

the patches are Kentera transdermal patches and contain oxybutynin.

​hope this helps

carole x

Unfortunately, we do not “travel by air (in a pressure chamber)”.

The pressure in an aircraft cabin is regulated at the equivalent of an altitude of between 5000 ft and 8000ft above sea level, regardless of the aircraft altitude (and modern jets fly at between 25,000 ft and 40,000 ft.
.
Hence, the cabin pressure is below normal sea-level atmospheric pressure (and that is what the passengers are breathing - not pure oxygen).

Ear and sinus problems when flying are the result of changes in the cabin pressure with changes in altitude - not of the pressure itself. As for potential problems, perhaps Val was thinking of:

which includes the statement:
“Patients scheduled for HBO therapy need a careful pre-examination and monitoring”
and this is a paper that is generally on the side of HBOT.

Facts not hype, please.

Geoff

3 Likes

Hi Geoff,

side effects where very rapid for me, with the first drug I mentioned being the worse. Within a weekend of taking this one I struggled to get out of bed and my mouth would not work properly along with disorientation . The 2nd was much the same. The 3rd took 7 days for side effects to kick in, and this came with complete numbness of the side of my face and leg. My eyesight is fickle at best of times, and I am unable to drive. I did not notice any change with my sight.

i am waiting for a Muscle Biopsy as Neuro does think there is something going on with my muscles and I do have a heart condition. So you may not react the way I did.

my GP did think it was enough to flag these drugs up for me as a no no on my records.

I am due back at Continence clinic later this month and they said I would be referred this time due to 3 failed drugs.

i hope this helps and I wish you well.

regards,

catherine

Thanks for the tips

Thanks for that, Catherine,
I think the appropriate word is SNAP!

I too have had heart problems (bypass op in 2000) and spasticity in one leg (the one with dropped foot).
Looks like I could be at risk as well.
Have just printed off the Betmiga/Mirabegron fact sheet ready for a talk with GP.
If my good leg had any problems then I could not drive, same with eyesight.
Betmiga looks to have less side effects (just a possibility of UTIs and a fast heart-rate), those I could live with.

Geoff

Okay. Thanks.

Rob

I have just had a discussion on meds with a GP. He saw no problem at all in prescribing Betmiga (Mirabegron) for me, and I will be starting before the end of the week. I will report on its effectiveness.

Geoff

Suffer from urgency and frequency, take toviaz 8mg daily, have being to continence clinic etc…eventually referred to NHS physio, received course of acupuncture which was excellent…reduced urgency and frequency and no. accidents… Get top up course of accupunture every 9 mths